Explicit families of functions on the sphere with exactly known Sobolev space smoothness

Research output: Chapter in Book/Report/Conference proceedingChapterResearchpeer-review

Abstract

We analyze explicit trial functions defined on the unit sphere Sd in the Euclidean space ℝd+1, d ≥ 1, that are integrable in the Lp-sense, p ε [1,∞). These functions depend on two free parameters: one determines the support and one, a critical exponent, controls the behavior near the boundary of the support. Three noteworthy features are: (1) they are simple to implement and capture typical behavior of functions in applications, (2) their integrals with respect to the uniform measure on the sphere are given by explicit formulas and, thus, their numerical values can be computed to arbitrary precision, and (3) their smoothness can be defined a priori, that is to say, they belong to Sobolev spaces Hs(Sd) up to a specified index Ns determined by the parameters of the function.Considered are zonal functions g(x) = h(x · p), where p is some fixed pole on Sd. The function h(t) is of the type [max(t, T)]α or a variation of a truncated power function x (mapping) (x)α + C (which assumes 0 if x ≤ 0 and is the power xα if x > 0) that reduces to [max(t - T,0)]α, [max(t2 - T2, 0)]α, and [max(T2 - t2, 0)]α if α > 0. These types of trial functions have as support the whole sphere, a spherical cap centered at p, a bi-cap centered at the antipodes p, -p, or an equatorial belt. We give inclusion theorems that identify the critical smoothness s = s(T, α) and explicit formulas for the integral over the sphere. We obtain explicit formulas for the coefficients in the Laplace- Fourier expansion of these trial functions and provide the leading order term in the asymptotics for large index of the coefficients.

Original languageEnglish
Title of host publicationContemporary Computational Mathematics - A Celebration of the 80th Birthday of Ian Sloan
PublisherSpringer International Publishing AG
Pages153-177
Number of pages25
ISBN (Electronic)9783319724560
ISBN (Print)9783319724553
DOIs
Publication statusPublished - 23 May 2018

    Fingerprint

ASJC Scopus subject areas

  • Mathematics(all)

Fields of Expertise

  • Information, Communication & Computing

Treatment code (Nähere Zuordnung)

  • Basic - Fundamental (Grundlagenforschung)

Cite this

Brauchart, J. S. (2018). Explicit families of functions on the sphere with exactly known Sobolev space smoothness. In Contemporary Computational Mathematics - A Celebration of the 80th Birthday of Ian Sloan (pp. 153-177). Springer International Publishing AG . https://doi.org/10.1007/978-3-319-72456-0_9